Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 5, 2004

Insulin Pumps, Other

Question from Terre Haute, Indiana, USA:

I just wanted to share some information with some other concerned people in regards to lipoatrophy. I had placed a question a couple of years ago with your website at Ask the Diabetes Team due to the concern that we had for our now seven year old daughter. She was diagnosed with type 1 diabetes at 18 months and appoximately a year or so after that, we started noticing dents (we now know as lipoatrophy) at the injection sights. We moved her sights to her thighs, her buttocks, the backs of her arms, all with the same disappointing result of huge patches of fatty tissue loss. Three years ago she was put on an insulin pump with the hope of the slow release of the insulin being the cure. We started using her abdomen, which we had never used for injections, for her infusion sites Again, the same disappointing result of the lipoatrophy started appearing. We switched from Humalog to NovoLog as soon as it came out on the market. Once again, with time, the same indentations started appearing. Our endocrinologist decided that we would try mixing the novolog with a steroid called dexamethazone. I think that we all felt like we were quickly losing the battle and were desperate to try anything. It will be a year this coming March that we have been using the steroid with her insulin. The results have been no loss of fatty tissue. I am almost reluctant to share this for fear of jinxing it! However, I did want to share this rather crude study with your team and perhaps with others as well. I know that there are other people out there that are living with the same fear that we lived with for many years. We always felt like we could handle the diabetes if that were the only problem we had to deal with, but not the ticking timebomb of the liapoatrophy with it. Again, hopefully this might help someone else!

Answer:

Thank you so much for sharing this information with CWD. As you must already know, lipoatrophy has become very uncommon since the introduction of the semi-synthetic insulins like Humalog and NovoLog. Still there have been occasional reports of cases like your daughter’s, in Lipoatrophy Associated With Lispro insulin in Insulin pump Therapy. Some of these cases have been resolved with the switch to yet another insulin. I could however find no reports of this use of steroids in the Medical literature and, although, we’d heard of it, certainly hadn’t tried it in this clinic. The understanding of these very rare instances of lipoatrophy remains poorly understood, although it is thought perhaps to be due to a local autoimmune reaction that is linked to anti-insulin antibody levels. Perhaps you could persuade your daughter’s endocrinologist to write a letter with a very brief account of all this to a Journal like ‘Diabetes Care’ giving additional details such as the dose of Dexamethazone and whether there was any resolution of previous areas of lipoatrophy.

DOB